Journal of Optimization Theory and Applications

, Volume 167, Issue 1, pp 102–117 | Cite as

Continuous Piecewise Linear Delta-Approximations for Bivariate and Multivariate Functions

  • Steffen RebennackEmail author
  • Josef Kallrath


For functions depending on two variables, we automatically construct triangulations subject to the condition that the continuous, piecewise linear approximation, under-, or overestimation, never deviates more than a given \(\delta \)-tolerance from the original function over a given domain. This tolerance is ensured by solving subproblems over each triangle to global optimality. The continuous, piecewise linear approximators, under-, and overestimators, involve shift variables at the vertices of the triangles leading to a small number of triangles while still ensuring continuity over the entire domain. For functions depending on more than two variables, we provide appropriate transformations and substitutions, which allow the use of one- or two-dimensional \(\delta \)-approximators. We address the problem of error propagation when using these dimensionality reduction routines. We discuss and analyze the trade-off between one-dimensional (1D) and two-dimensional (2D) approaches, and we demonstrate the numerical behavior of our approach on nine bivariate functions for five different \(\delta \)-tolerances.


Global optimization Nonlinear programming Mixed-integer nonlinear programming Nonconvex optimization  Error propagation 

Mathematics Subject Classification




The paper was ready and sent to the Editor-in-Chief on Sept. 26th 2012 for an evaluation; then, after several exchanges and revisions, it has been submitted to the Editorial Manager of JOTA on Oct 29th, 2014.


  1. 1.
    Misener, R., Floudas, C.A.: Piecewise-linear approximations of multidimensional functions. J. Optim. Theory Appl. 145, 120–147 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Geißler, B., Martin, A., Morsi, A., Schewe, L.: Using piecewise linear functions for solving MINLPs. In: Lee, J., Leyffer, S. (eds.) Mixed Integer Nonlinear Programming, The IMA Volumes in Mathematics and its Applications, pp. 287–314. Springer, New York (2012)CrossRefGoogle Scholar
  3. 3.
    Timpe, C., Kallrath, J.: Optimal planning in large multi-site production networks. Eur. J. Oper. Res. 126(2), 422–435 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Kallrath, J.: Solving planning and design problems in the process industry using mixed integer and global optimization. Ann. Oper. Res. 140, 339–373 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Zheng, Q.P., Rebennack, S., Iliadis, N.A., Pardalos, P.M.: Optimization models in the natural gas industry. In: Rebennack, S., Pardalos, P.M., Pereira, P.M., Pereira, M.V., Iliadis, N.A. (eds.) Handbook of Power Systems I, pp. 121–148. Springer, New York (2010)CrossRefGoogle Scholar
  6. 6.
    Frank, S., Steponavice, I., Rebennack, S.: Optimal power flow: a bibliographic survey I. Energy Syst. 3(3), 221–258 (2012)CrossRefGoogle Scholar
  7. 7.
    Frank, S., Steponavice, I., Rebennack, S.: Optimal power flow: a bibliographic survey II. Energy Syst. 3(3), 259–289 (2012)CrossRefGoogle Scholar
  8. 8.
    Geißler, B.: Towards globally optimal solutions for MINLPs by discretization techniques with applications in gas network optimization. Dissertation, Universität Erlangen-Nürnberg (2011)Google Scholar
  9. 9.
    Linderoth, J.: A simplicial branch-and-bound algorithm for solving quadratically constrained quadratic programs. Math. Program. Ser. B 103, 251–282 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    D’Ambrosio, C., Lodi, A., Martello, S.: Piecewise linear approximation of functions of two variables in MILP models. Oper. Res. Lett. 38, 39–46 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Rebennack, S., Kallrath, J.: Continuous piecewise linear delta-approximations for univariate functions: computing minimal breakpoint systems. J. Optim. Theory Appl. (2014). doi: 10.1007/s10957-014-0687-3
  12. 12.
    Kallrath, J., Rebennack, S.: Computing area-tight piecewise linear overestimators, underestimators and tubes for univariate functions. In: Butenko, S., Floudas, C., Rassias, T. (eds.) Optimization in Science and Engineering. Springer, Berlin (2014)Google Scholar
  13. 13.
    Vielma, J.P., Nemhauser, G.: Modeling disjunctive constraints with a logarithmic number of binary variables and constraints. Math. Program. 128, 49–72 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Horst, R., Pardalos, P.M., Thoai, N.V.: Introduction to Global Optimization, vol. 2. Kluwer, Dordrecht (2000)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Division of Economics and BusinessColorado School of MinesGoldenUSA
  2. 2.Department of AstronomyUniversity of FloridaGainesvilleUSA
  3. 3.BASF SEScientific ComputingLudwigshafenGermany

Personalised recommendations